A study has recently been published in the Journal of General Internal Medicine, investigating the link between over-the-counter painkillers and higher risks of tinnitus.
The study is by Curhan et al. from Harvard Medical School. It is titled, “Longitudinal Study of Analgesic Use and Risk Incident Persistent Tinnitus.”
The problem with tinnitus, which is described as a constant buzzing or ringing in the ears, is that it’s often difficult to treat. High-dose aspirin may make tinnitus worse, according to the study. Longitudinal data on typical aspirin dosages and other analgesics is still scarce.
The main objective of the study was to find out if different types of painkillers cause or worsen tinnitus. The research team specifically looked at incident persistent tinnitus.
Tinnitus is a common complaint involving ringing, buzzing, or whistling in the ears. Some patients describe white noise, roaring, or rushing. Tinnitus is usually associated with deafness and hearing loss, but not always. Sometimes it can be caused by heart or circulatory conditions, such as high blood pressure. Any damage to the ear itself may also cause tinnitus. For example, a person leaving a rock concert might experience a brief episode of tinnitus.
Unfortunately, there is not much in the way of treatment. Hearing devices used as therapy, such as Phonak Tinnitus Balance, may help. White noise machines and background noise like the radio may also help. Tinnitus retraining therapy is another way to learn to live with the condition.
Read more: How my hearing aids have helped my tinnitus
As a longitudinal cohort study, the painkillers and tinnitus research followed large groups of people over a long time. Curhan et al.’s study followed 69,455 women between the ages of 31-48 who didn’t experience tinnitus at all when the study started. The women reported back to the research team biennially (every two years) with details on their analgesic use and any tinnitus that they noticed.
One of the downsides of running studies like this is that the findings are self-reported by members of the public. As a result, they tend to be unscientific and not as reliable as the researchers would like. Another limitation is that information on why the women took painkillers was not sought. Additionally, there is no information about men or non-caucasian women.
Curhan et al. discovered that in 1,120,936 person-years, 10,452 cases of tinnitus were noted. The risk of developing tinnitus after using analgesics changed slightly with the dosage of painkillers used. For example, low-dose aspirin did not seem to raise the risk of tinnitus in frequent users of low-dosage aspirin. However, with moderate-dose aspirin, more frequent users under 60 reported higher instances of tinnitus, but the over 60s did not. Nevertheless, the general slant to the results was that aspirin correlated to higher instances of tinnitus.
“The general slant to the results was that aspirin correlated to higher instances of tinnitus.”
The research team discovered that more frequent use was associated with a higher rate of incident persistent tinnitus. Women using painkillers 6-7 days per week noticed much more tinnitus than women using them less often. People using acetaminophen or NSAIDs too often also saw a much higher risk of tinnitus. COX-2 inhibitors used twice or more per week also increased the risk of hearing-related issues by 20 percent.
However, much more research is needed to determine whether there is a causal association between painkillers and tinnitus, especially in other demographics.
The painkillers involved in the study are all over-the-counter analgesics, such as aspirin, NSAIDs, and Tylenol. All of these are available without a prescription. Because of this, they are safer to use. However, they may potentially be causing some harm, as Dr. Sharon Curhan (lead researcher in the study) says: “Even though these analgesics are widely available without a prescription, these are still medications, and there are potential side effects.”
Read more: Living with tinnitus: A personal account